CSN Login
Members Online: 8

Chemo/Vaginal Issues

stillgood
Posts: 46
Joined: Jun 2002

Ladies, first let me thank you so much for all your sharing of your experiences. I have been in and out of this site since my not so positive mammogram in May. Your experiences have helped me through my stereotatic core biopsy, DCIS and invasive breast cancer diagnosis, double mastectomy, chemo, working through all the emotions that come, you have given me so much insight into this fight for life. Thanks

I have completed my chemo A/C at the end of October. Those that have experienced chemo know about the awful things it does to our bodies. For me one of the remaining awful things from the chemo it left me with vaginal dryness (and I haven't even started taking my tamoxifen yet which I read creates other vaginal issues and much more). But the little vaginal moistness I do have left has a very offensive odor (at least to me). I feel so unclean all of the time. Have any of you ladies experienced this and if so, what were you able to do to get rid of the odor? Does it correct itself? Does the vaginal dryness ever go away? Does the tamoxifen perpetuate this vaginal problem? Thanks for any help you can give. Stillgood (Linda)

iris48's picture
iris48
Posts: 92
Joined: May 2002

Hi,
I've been through the mill too and have learned that sugar and white flour can very much add to the problem you mentions. Remember "Friendship Cakes" .. you got a cup of starter batter and then fed it for ten days sugar and flour. Well the reason the batter grew was because of the yeast. We create this same scenario inside our bodies and don't realize it until it reaches huge proportions. First, of course, check with your physician, and see what they think. Then, consider your diet and write down what you eat in a journal for two weeks. I bet it will surprise you when you see how much bread and starchy kinds of foods we really do consume and sugar. They are temporary comfort foods but bite back.
If you choose to abstain from all starches (that means all breads, potatoes, starchy veggies as well) and sugar (avoiding sweet veggies) know that there is a withdrawal period (about three days or longer for some) that you might seem grumpy, irritable and crave all the above. Hang in there. The change you will begin to see is the yeast starts dying off and the body gets rid of it, cravings stop, remember to drink good water regularly slowly. Splenda is my sugar substitute. I would also consider taking acidophilous (its the live bacteria that makes yogurt yogurt). It is considered the friendly flora in your system and helps balance the problem you mentioned. I also take the omega oils (Carlson's Lemon Cod Fish Oil 1 tsp), and Natural Vit. E at least 800 iu. Other omegas are Borage Oil, Flaxseed Oil, Evening Primrose. All of this seems to have helped me maintain the moisture and avoid the uncomfortable dryness you are experiencing, plus added benefit is that it is anti-inflammatory so joints feel better, and it mood lifts naturally. The Supple- ments A,C,E, are antioxidants and together with the omegas my skin, face, hair, nails all look healthy inspite of the Chemo and Tamoxifen, and nine surgeries. You can get through this. A young 54. Lots of hugs, healing energy, and laughter. Iris

stillgood
Posts: 46
Joined: Jun 2002

Iris, thanks so much. I'm a young 48 and I've been devasted by all of this. I never thought it could possibly be a yeast related. Never had yeast problems before. I've been reading a lot and trying to get myself in the mindset to change how I eat. Can you share anything about Tamoxifen and how you get through it. I'm totally petrified about taking it. I've had the prescription for a month but can't make myself take it. I don't want to gain any weight and all the other stuff that I've read about. Thanks so much for the info.

inkblot
Posts: 705
Joined: Jul 2001

Hi Linda:

WOW, you've come so far! I know how great it feels to have your treatment behind you!
Celebrate and enjoy it!

I had vaginal dryness for about 4 months following chemo and rads. My gyn recommended Replens. It's easy to use and lasts for 3 or 4 days. I found that I needed to wear a thin panty liner for the first hour or so after using it. (K-Y also makes a similar product.)

My dryness corrected itself and I no longer use the Replens but wouldn't hesitate, should the need arise. Just twice a week and forget it. Too, you're always prepared when intimacy arises and don't need to hustle about looking for moisturizer. Replens, for me, was the next best thing to
my own natural moisture.

I don't take Tamoxifen but my friends who do have not had any dryness issues with it. They do get more frequent gyn check ups to keep a bit closer eye on the miniscule risk of cervical cancer it carries.

RE the odor you mentioned. Sometimes, vaginal odor can signal a yeast infection, etc. so you should really call your gyn about it, straight away. It may be nothing at all but you do not want a yeast infection to run amok!!! A good clue is if you start having any vaginal burning at urination or just feel irritated in the area.

You may want to search these websites: www.nci.nih.gov and www.tamoxifen.com
The latter one is the Novaldex website. The former is the National Institutes of Health and the National Cancer Institute website. They present very reliable info. and you may choose "patient" or "health professional" formats.

Hope some of this may be helpful to you. Take good care of yourself, good luck in finding solutions to these issues and ENJOY your post treatment freedom! I honestly felt lighter than a feather after I finished treatment. I could scarcely contain myself!

Please keep us posted.

Love, light and laughter,
Ink

stillgood
Posts: 46
Joined: Jun 2002

Ink, I have seen you everywhere on this site. You are so wonderful to share so much with us. Is Replens over the counter?

Like I told Iris, I never thought about a yeast infection. I don't have any of the symptoms of that (itching, burning, discharge). I just figured the odor was from the chemo because that's when it all began. Thanks for the info.

24242
Posts: 1417
Joined: Mar 2001

I have found bouncing between menopause and menstrating and caught halfway between doesn't help this issue. Getting older can be a cause let alone chemo and radiation. I have medications that seem to make this alittle worse. I can remember giving birth and no one seemed to tellus what to expect after the actual birthing process. I had period for 6 straight months and boy did that have an odour, I couldn't stand myself. After that haven't noticed anything as foul but dry big problem. If it affecting your quality of life then you must see if you can find answers and possible solutions. I hope someone or something can do that for you.
Be good to yourself,
tara

stillgood
Posts: 46
Joined: Jun 2002

Thanks Tara,

I guess I didn't have enough sense to try and find out what was going on. I was told to expect dryness and discomfort and that's what I got. Of course, I wasn't told nor did I ask until now what I could do about it. I've noticed that I've spent the last 6 months in a fog just being led around and doing what I've been told to do by the professionals. I think I might be waking up just a little and taking care of myself.

Again, thanks for your comments. Linda

martyzl's picture
martyzl
Posts: 196
Joined: Jun 2002

Hello Linda!

Excellent idea to get cultured for yeast infection, etc. to rule it out... sounds like that is what you may have going on... sometimes they aren't itchy and all, just smell awful. Iris is dead on with the live culture yogurt/acidophilus. It will keep your body in line and is used to take care of vaginal dryness as well! (Taken internally, big spoonful every hour or so, try it for a day)
After you've taken care of the yeast there is another thing I can suggest for dryness. It's an herb called Motherwort. I take it in liquid form and when I forgot to take it for a week, I dried up for the first time in my life! (I am currently on a heavy chemo regime) I am also reading that acidophilus capsules can be inserted into the vagina once a week to help with vaginal dryness... Please feel free to contact me! zenhound@cac.net
Be well!
Marty

stillgood
Posts: 46
Joined: Jun 2002

Marty,

Thanks so much for the info. Like I've commented to the other ladies, I feel really stupid not being able to figure out a possible yeast infection. I know one thing, I've been introduced to more herbs and supplements then I've ever seen or known about in my life time. You take care through your chemo and thanks again.

mariaz's picture
mariaz
Posts: 10
Joined: Oct 2002

Linda, I finished my chemo in May. During chemo & for several months afterwards, I had a vaginal discharge which had an odor to it. I never felt clean. That stopped a few months ago. There was really nothing I could do but use FDS spray to create the illusion of being fresh. Unfortunately, the vaginal dryness continues but seems to be getting better. I'm not on Tamoxifen. They never tell you these side effects before you start chemo. Just like they never mention/rarely recognize chemo brain. Maria

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network